News

Students union's warning over drug-related deaths in Cork and Dublin

August 2nd, 2016 2:39 PM

By Southern Star Team

Fentanyl: warning issued by USI

Share this article

THE Union of Students in Ireland is urging young people to stay away from Opiate drugs known as ‘Fentanyls’ after a number of drug-related deaths in Dublin and Cork in recent weeks.

Fentanyl is a narcotic analgesic used in both anaesthetics and for analgesia, but a number of non-pharmaceutical Fentanyls have been implicated in deaths where it was believed to be Heroin. USI is warning young people and students that Fentanyl can be up to 600 times more potent than Morphine and may be sold as, and mistaken for, ‘designer’ fentanyl or ‘synthetic’ heroin.

In Ireland so far, five deaths are being investigated where Fentanyls have been involved. Deaths have occurred after users have injected or smoked the drug. Overdose results in respiratory depression which is reversible with naloxone.

'The HSE have told us that Fentanyls are sold in powder form, probably mixed with Heroin, or mixed with caffeine or Paracetamol,' said Annie Hoey, USI president. 'Therefore the drug can be snorted, injected or swallowed. Whatever way it is used, the drug is extremely dangerous and we are urging students and young people to stay away from this drug because it has been implicated in five deaths so far in Ireland.'

USI said fentanyls are very potent and may even be absorbed through the skin – even the smallest amount can cause overdose and fatalities.  

For support around drug and alcohol use the HSE Drugs & Alcohol Helpline that is available Monday to Friday, 9.30am and 5.30pm. This confidential service has both a freephone Helpline (1800 459 459) and an email support service ([email protected]). Information is also available on drugs.ie in relation to this substance.

Share this article

Related content

Subscribe

to our mailing list for the latest news and sport:

Thank You!

You have successfully been subscribed to SouthernStar newsletter!

Form submitting... Thank you for waiting.